Full Opening in September 2020 (Accurate as at 15th July 2020)

Following the publication of <u>DFE guidelines</u> for the full re-opening of schools, we are writing to outline the details of our plans for the start of the new academic year.

As explained in our communication on Friday, the guidance provides a framework for school leaders to put in place proportionate protective measures for students and staff to minimise any risks from coronavirus (COVID-19), whilst ensuring that all students can return to school and receive a full, high quality educational experience.

In order to significantly reduce the risk of transmission, schools are required to implement the essential elements of the system of controls which include:

- a requirement that people who are ill stay at home
- robust hand and respiratory hygiene
- enhanced cleaning arrangements
- active engagement with NHS Test and Trace
- formal consideration of how to reduce contacts and maximise distancing between those in school wherever possible and minimise potential for contamination so far as is reasonably practicable

Whilst the guidance makes it clear that all schools must cover the system of controls, there cannot be a one-size fits all approach and schools are expected to make their own informed decisions about how best to balance the management of risk with the delivery of a broad and balanced curriculum. In order to minimise contact and maintain distancing wherever possible, schools are required to consider the following and then put in place the measures (as much as possible) which suit their particular circumstances:

- grouping children together
- avoiding contact between groups
- arranging classrooms with forward facing desks
- staff maintaining distance from pupils and other staff as much as possible

Such considerations are extremely challenging for schools, but are particularly so for a school of our size, with over 1900 students from September 2020, and a complicated site. However, we are determined to welcome all students back to school in September and have used the set of principles within the system of controls to inform our planning, alongside the thorough review of our health and safety risk assessments. Whilst there cannot be zero risk to any school being open, we are confident that we will have done everything possible within the context of IGS and our existing resources to minimise the risks, in accordance with the DfE Guidance.

REDUCING CONTACT BETWEEN INDIVIDUALS AND MAINTAINING SOCIAL DISTANCING WHEREVER POSSIBLE

In order to minimise contacts and mixing between students whilst still maintaining a full curriculum for all students, we will implement the following measures:

Staggered starts and ends to the school day

To reduce overcrowding at the start and end of the school day, we will stagger the start and finishing times for different groups of students as detailed in the diagram below. Whilst confirmation of the timings is dependent on the flexibility of the school bus service, there is a planned 15-20 minutes difference to significantly reduce the number of students moving at any one time.

• Staggered entrances and exits

Each year group will be allocated at least one specific entrance point to further minimise mixing between different year groups. There are 4 separate points of entry and exit onto the site which will be supervised at the start and end of the day: The Main Entrance and Front Side Gate both accessed from Cowpasture Road (there are two separate pedestrian entrances, one by the vehicle entrance and one by the vehicle exit); the West Entrance accessed from below the bus layby on Cowpasture Road and the Bottom Gate accessed from Springs Lane.

We will allocate waiting areas using, for example, the tennis courts for students who arrive on site earlier.

Increased flexibility for Post-16 students

Post-16 students will be permitted to arrive later or depart earlier if they have private study allocated at the start or end of the day, or a significant block of time in the middle of the day. They must ensure that they sign in on arrival and departure if this is outside the normal start and end of the school day, and must be on site in time for their lessons.

Staggered break times

All morning break times will be staggered to ensure that no more than 3 year groups are on break at any one time. This allows different year groups to be allocated separate catering zones and social areas as follows:

Early break		Middle break	break Late break		
Year 7	Armitage Café	Year 8	B: Hall	Year 11	B: Hall
Year 9	Bottom court & west end of Bronte B: Hall Middle playground &	Year 10:	Bottom court & west end of Bronte Armitage Café Middle playground &	Year 13	Bottom Court & west end of Bronte Armitage Café Outdoor seating
	central area including		central area including		outside F: Hall and east end
	covered table tennis area		covered table tennis area		of Bronte
		Year 12	F: Hall and F6		
			Outdoor		
			seating outside F: Hall and east end of Bronte		

Staggered lunch times

Lunch will also be staggered to further minimise contact. To facilitate three separate lunch periods, period 4 has been extended with a total taught lesson time of 80 minutes. As can be seen from the table below, years 7 and 9 will always be on early lunch after their early break, years 8, 10 and 12 will be on middle lunch, with years 11 and 13 on the later lunch period. The year groups have been allocated the following zones which are based on their year group size rather than the main location for their lessons. For years 7-11, all zones will include a catering area with lunch service, a designated indoor area for sandwiches, as well as an outside space.

To further reduce numbers, students in years 12 and 13 will be permitted to leave the site at lunchtime but must be back in time for their lessons:

Early lunch		Middle lunch L		Late lunch	Late lunch	
Year 7	B: Hall	Year 8	B: Hall	Year 11	B: Hall	
	Sandwich rooms: Courtyard Café		Sandwich rooms: Yr9 centre + designated classrooms		Sandwich rooms: Courtyard Café + Yr 9 Centre	
	Bottom court, D floor balcony & west end of Bronte		Bottom court, D floor balcony & west end of Bronte		Bottom Court, D floor balcony & west end of Bronte	
Year 9	Armitage Cafe	Year 10:	Armitage	Year 13	Armitage	
			Café		Café	
	Sandwich rooms: Y9 centre + designated classrooms		Sandwich rooms: designated classrooms		Outdoor seating outside F: Hall, east end of Bronte and covered table	
	Middle playground & central area including covered table tennis area		Middle playground & central area including covered table tennis area		tennis area	
		Year 12	F: Hall, F6 and Courtyard Cafe Outdoor seating outside F: Hall			
			and east end of Bronte			

• Slight changes to the start and finish times of the school day

To accommodate the staggered entrances and exits, as well as the staggered breaks and lunch periods, this has necessitated a slight change to the school day with varied start and finish times as follows:

YEAR GROUP	START TIME	END TIME (WEDS)	Adaptations to the timetable
YEAR 7	08:20	14:50 (14:25)	Longer tutor period 08:20-08:40
			10 mins earlier start and finish
YEAR 8	08:30	15:00 (14:35	No change except 5 mins later finish on
			Wednesdays)
YEAR 9	08:20	14:50	Longer tutor period 08:20-08:40
			10 mins earlier start and finish

YEAR 10	08:30	15:00 (14:35)	No change except 5 mins later finish on Wednesdays
YEAR 11	08:40	15:05 (14:40)	No tutor period – students go straight to lesson 1 at 08:40 5 minutes later finish except Wednesdays with a 10 minutes later finish
YEAR 12	08:30	15:00 (14:35)	No change except 5 mins later finish on Wednesdays
YEAR 13	08:40	15:05	No tutor period – students go straight to lesson 1 at 08:40 5 minutes later finish except Wednesdays with a 10 minutes later finish

As a result, the school day will be organised as follows with a varying lesson length for period 6 to accommodate the staggered finish times.

SCHOOL DAY: MONDAY, TUESDAY, THURSDAY AND FRIDAY:

	Year 7 Bottom Gate or West Entrance Year 9 Main Entrance	Year 8 West Entrance Year 10 Front Side Gate Year 12 Bottom Gate	Year 11 West Entrance or Bottom Gate Year 13 Front Side Gate	
	Arrive after 08:05	Arrive after 08:20	Arrive after 08:30 to be in classrooms before 08.40am	
	08:20 Reg	8:30 Reg		
PERIOD 1	Period I 08:40 -9:30	Period I 08:40 -9:30	Period I 08:40 -9:30	P1:50 mins
+ 2	Break 09:30 -9:50	09:30- 9:55	Period 2 09:30 - 10:20	
PERIOD 2 + BREAK		Break 09 :55- 10:15	1 erioù 2 07:30 - 10:20	P2:50 mins + 20 mins break
ы	Period 2 09:50- 10:40	10:15- 10:40	Break 10:20-10:40	
PERIOD 3	Period 3 10:40- 11:30	Period 3 10:40- 11:30	Period 3 10:40- 11:30	P3: 50 mins
PERIOD 4 + LUNCH	Lunch 11:30- 12:05	Period 4 11:30 - 12:10	Period 4 1:30 - 12:50	
	Period 4 12:05-13:25	Lunch 12:10 - 12:45	Teriou 4 11:50- 12:50	P4: 80 mins + 35 mins lunch
	1 erioù 4 12:03-13:23	Period 4 12:45 -13:25	Lunch 12:50- 13:25	
PERIOD 5	Period 5 13:25 -14:10	Period 5 13:25 -14:10	Period 5 13:25 -14:10	45 mins
PERIOD 6	Period 6 14:10 - 14:50	Period 6 14:10 - 15:00	Period 6 14:10 - 15:05	Varied lesson length: 40 mins; 50 mins; 55mins
	Leave 14:50	Leave 15:00		ou mins; comins
		Leave 15.00		

The same principles will be applied to our shorter school day on a Wednesday with timings as follows:

	Year 7 Bottom Gate or West Entrance Year 9 Main Entrance	Year 8 West Entrance Year 10 Front Side Gate Year 12 Bottom Gate	Year 11 West Entrance or Bottom Gate Year 13 Front Side Gate	
	Arrive after 08:05	Arrive after 08:20	Arrive after 08:30 to be in classrooms before 08.40am	
	08:20 Reg	08:30 Reg		
ьвт	PBT: 08:40 - 9.00	PBT: 08:40 - 9.00	PBT: 08.40 - 9.00	
PERIOD 1	Period I 09:00 - 09:50	Period I 09:05-09:50	Period I 09:00 - 09:50	P1:50 mins
+	Break 09:50-10:10	09:50 -10:15		P2:50 mins + 20 mins break
PERIOD 2 BREAK	Period 2 10:10 - 11:00	Break 10:15-10:35	Period 2 09:50-10:40	
PER		10:35-11:00	Break 10:40 - 11:00	IIIIIS DI CAK
PERIOD 3	Period 3 11:00 - 11:50	Period 3 11:00 - 11:50	Period 3 11:00 - 11:50	P3: 50 mins
INCH	Lunch 11:50 - 12:25	Period 4 11: 50 - 12:30		
PERIOD 4 + LUNCH	Period 4 12:25 - 13:45	Lunch 12:30 -13:05		P4: 80 mins + 35 mins lunch
BER	Teriou 4 12.25 - 13.43	Period 4 13:05 - 13:45	Lunch 13:10 - 13:45	
PERIOD 5	Period 5 13:45-14:25	Period 5 13:25 -14:35	Period 5 13:45-14:40	Varied lesson length: 40 mins;
	Leave 14:25			50 mins; 55mins
		Leave 14:35	Leave 14:40	

• Bubbling of Students

Students will be organised into bubbles to limit the number of students with whom they come into contact. This provides an additional protective measure and makes it quicker and easier to identify those who may need to self-isolate in the event of a positive case, and keep that number to as small as possible.

Government guidance acknowledges that in secondary schools, especially at key stage 4 and 5, the bubbles are likely to be the size of a full year group to enable delivery of the full range of curriculum subjects taught by subject specialists. We have organised students as follows:

Year 7:

All lessons will be taught in tutor groups from September except technology and PE which will be taught in bands: I, G and S. Unlike previous years, maths will be taught as a tutor group for at least the first month to allow specialist maths teachers the opportunity to assess students' mathematical knowledge, skills and understanding, any gaps in their learning and individual misconceptions to

allow groups to be re-arranged into ability-based sets within a band from October 2020. The maximum band size is 120.

Year 8:

Lessons will continue to be in tutor groups except for history, geography, science, maths, technology and PE when they will be taught in bands: I, G and S. The maximum band size is 120.

In both years 7 and 8, students will be organised to go to lunch and break with their tutor group and band, and will be encouraged to maintain distancing when outside with other students from their year group at social times.

Year 9:

Students will mainly be organised into half year groups: bands X and Y for over 80% (84.4%) of their timetable. However, in order to deliver the full curriculum and to ensure students are able to access all of their options lessons, the remaining 16% of the timetable will be organised across the full year group as per government guidelines.

Years 10 and 11:

In years 10 and 11, all **core** lessons in maths, English, biology, chemistry, physics, CSI and PE will be organised on the basis of students' X or Y bands. In the four options blocks, A, B, C and D, students follow a wide range of individual combinations and this necessitates year group bubbles for 40% of their timetable.

Years 12 and 13:

All groupings will be based on year group bubbles given students' different subject combinations.

Zoning of Year Groups 7-11

For years 7 to 11, we have allocated specific zones across the school site where the majority of lessons will take place. The zones are designed to spread year groups across the 3 main buildings of the school site (Marshall – old building; Bronte – previously known as the new building and Armitage – the newest building) and are as follows:

YEAR GROUP	ZONE	ROOMS	EXCEPTIONS: lessons taught outside the zone
7	Q and R floor (east end) Armitage	Q1-Q8 R5-R7	Computing PE Technology Art Drama Music *staff will be able to book a science lab to facilitate practical science as appropriate
8	R floor Armitage (west end) and N floor Bronte	R1-R4 N1-N7	Computing PE Technology Art Music Drama *staff will be able to book a science lab to facilitate practical science as appropriate
9	B, C and D floor Marshall	B10, B12, B13 and B14 C4, C5, C6, C7 D1-D4	All options lessons requiring specialist classrooms: for example, art; drama; music; computer science; IT; technology; PGP double practical lessons 1/3 lessons for biology, chemistry and physics in a lab Core PE Computing
10	P floor Bronte + N8	P1-P11 and N8	All options in specialist classrooms as required At least 1/3 core science lessons in a science lab Core PE
11	M floor Bronte + AC for students in the Achievement Centre	M1-M13 AC1 and 2	All options in specialist rooms as required At least 1/2 science lessons in a science lab Until further notice, students will be allowed to leave after lunch on a Friday afternoon when they have core PE scheduled (X band is Friday B and Y band is Friday A).

NB: Year 7 will be escorted to some of their out of zone areas, especially in the first couple of weeks.

We simply do not have sufficient areas of the school to have all year 12 and 13 lessons zoned in a particular part of the school. We have designated some classrooms specifically for post-16 lessons: C1; F5; K1; T1; T2; the Conference Room, but other rooms in year 7 to 11 zones, as well as specialist classrooms, will also need to be used.

Post-16 students will be encouraged to wait a couple of minutes for students in years 7-11 to transfer rooms within their zone, or to specialist rooms outside of their zone, before moving on the corridors to their classrooms. Any contact with other year groups should be transitory passing contact which is deemed to be very low risk.

Where practical, year 12 and 13 students will be allowed to study at home where they have blocks of private study time. For supervised study periods, year 12 will have the upper library and year 13 the lower library.

Year 12 students will also have use of F:Hall and F6 and year 13 students will be able to use the Post-16 study area, outside the library and the Courtyard Café (except period 4).

• Zoning of Toilet Facilities for Year Groups

The guidance makes it clear that different groups do not need to be allocated their own toilet blocks, although toilets need to be cleaned regularly and students encouraged to clean their hands thoroughly. We have zoned toilet facilities to be used throughout the school day where possible:

YEAR GROUP	TOILETS
7	Armitage (side facing the main school buildings)
8	Armitage (side facing the car park)
9	D floor toilets
	+ L block (male)
10	P floor toilets
11	M floor toilets
POST-16	Post-16 toilets
	L block toilets (female)
	Accessible toilets around the site
	Courtyard Cafe

One-Way Systems

One-way systems with clear signage will be introduced across the site especially in areas with narrow corridors and stairwells. Wider corridors will be clearly divided to allow ease and speed of transfer to different rooms within a zone.

Cessation of all mixed larger gatherings until further notice

School assemblies, staff meetings and staff briefings will now take place remotely.

The combination of all of these measures will help to minimise contact between individuals and reduce movement around the site. As we communicated on Friday, with a full cohort of students returning in September, social distancing will not be possible within classrooms or catering areas as with such precautions in place, we would only be able to have half year groups on site at any one time. Given the very low risk from Covid-19, alongside the steps we have taken as per the guidance including mandatory hygiene measures and staff maintain social distancing as much as possible in lessons, we believe we have further minimised the risk of transmission of the virus at IGS.